Alert archive / Alabama / Freeze Warnings in 2015

Freeze Warning 3, NWS Birmingham, AL

November 13, 20155 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Nov 13, 2015, 3:41 AM CST for 5 counties in Alabama. It took effect at Nov 14, 2015, 12:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 13, 2015, 3:41 AM CST (09:41 UTC)
In effect from
Nov 14, 2015, 12:00 AM CST
Expired
Nov 14, 2015, 7:00 AM CST
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Cherokee County, AL, Etowah County, AL, Marion County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WWUS74 KBMX 130941
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 AM CST FRI NOV 13 2015

...FREEZE AND FROST POSSIBLE ACROSS NORTH CENTRAL ALABAMA TONIGHT...

.AS TEMPERATURES FALL INTO THE 32 TO 36 DEGREE RANGE TONIGHT...AREAS
OF FROST ARE POSSIBLE ACROSS NORTH CENTRAL ALABAMA. IN FAR NORTH
CENTRAL ALABAMA...WITH TEMPERATURES NEAR 32 DEGREES...A FREEZE IS
POSSIBLE...ESPECIALLY AT SHELTERED LOCATIONS. TEMPERATURES WILL
WARM QUICKLY SATURDAY MORNING AS THE SUN RISES.

ALZ011-014-017-018-020-132200-
/O.NEW.KBMX.FZ.W.0003.151114T0600Z-151114T1300Z/
MARION-WINSTON-BLOUNT-ETOWAH-CHEROKEE-
INCLUDING THE CITIES OF...HAMILTON...DOUBLE SPRINGS...ONEONTA...
GADSDEN...CENTRE
341 AM CST FRI NOV 13 2015

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
SATURDAY. 

* TEMPERATURES...32 DEGREES FOR SEVERAL HOURS BEFORE SUNRISE.

* IMPACTS...FREEZING TEMPERATURES WILL DAMAGE OR DESTROY SENSITIVE
  VEGETATION. TAKE PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ012-013-015-019-021>029-132200-
/O.NEW.KBMX.FR.Y.0005.151114T0600Z-151114T1300Z/
LAMAR-FAYETTE-WALKER-CALHOUN-CLEBURNE-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
INCLUDING THE CITIES OF...SULLIGENT...VERNON...FAYETTE...JASPER...
ANNISTON...HEFLIN...CARROLLTON...TUSCALOOSA...BIRMINGHAM...
HOOVER...COLUMBIANA...PELHAM...ALABASTER...PELL CITY...MOODY...
TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE
341 AM CST FRI NOV 13 2015

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CST
SATURDAY. 

* TEMPERATURES...34 TO 38 DEGREES BETWEEN MIDNIGHT AND SUNRISE.

* IMPACTS...FROST COULD DAMAGE SENSITIVE VEGETATION. TAKE
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
173 
WWUS74 KBMX 132048
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CST FRI NOV 13 2015

...FREEZE AND FROST POSSIBLE ACROSS NORTH CENTRAL ALABAMA
TONIGHT...

.AS TEMPERATURES FALL INTO THE 32 TO 36 DEGREE RANGE TONIGHT...
AREAS OF FROST ARE POSSIBLE ACROSS NORTH CENTRAL ALABAMA. IN FAR
NORTH CENTRAL ALABAMA...WITH TEMPERATURES NEAR 32 DEGREES...A
FREEZE IS POSSIBLE...ESPECIALLY AT SHELTERED LOCATIONS.
TEMPERATURES WILL WARM QUICKLY SATURDAY MORNING AS THE SUN RISES.

ALZ011-014-017-018-020-141300-
/O.CON.KBMX.FZ.W.0003.151114T0600Z-151114T1300Z/
MARION-WINSTON-BLOUNT-ETOWAH-CHEROKEE-
INCLUDING THE CITIES OF...HAMILTON...DOUBLE SPRINGS...ONEONTA...
GADSDEN...CENTRE
248 PM CST FRI NOV 13 2015

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
CST SATURDAY...

* TEMPERATURES...32 DEGREES FOR SEVERAL HOURS BEFORE SUNRISE.

* IMPACTS...FREEZING TEMPERATURES WILL DAMAGE OR DESTROY 
  SENSITIVE VEGETATION. TAKE PRECAUTIONS TONIGHT TO PROTECT 
  OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ALZ012-013-015-019-021>029-141300-
/O.CON.KBMX.FR.Y.0005.151114T0600Z-151114T1300Z/
LAMAR-FAYETTE-WALKER-CALHOUN-CLEBURNE-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
INCLUDING THE CITIES OF...SULLIGENT...VERNON...FAYETTE...JASPER...
ANNISTON...HEFLIN...CARROLLTON...TUSCALOOSA...BIRMINGHAM...
HOOVER...COLUMBIANA...PELHAM...ALABASTER...PELL CITY...MOODY...
TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE
248 PM CST FRI NOV 13 2015

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
CST SATURDAY...

* TEMPERATURES...34 TO 38 DEGREES BETWEEN MIDNIGHT AND SUNRISE.

* IMPACTS...FROST COULD DAMAGE SENSITIVE VEGETATION. TAKE 
  PRECAUTIONS TONIGHT TO PROTECT OUTDOOR PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 13, 3:31 AM CST, 10 minutes earlier.

Area forecast discussion, Nov 13, 3:31 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 AM CST FRI NOV 13 2015

.DISCUSSION...

TODAY AND TONIGHT...

HIGH PRESSURE SPREADS INTO THE SOUTHEASTERN CONUS TODAY...KEEPING
CONDITIONS DRY AND SKIES MOSTLY CLEAR. DEWPOINTS WILL FALL INTO THE
MID 20S TO LOWER 30S TODAY AS HIGHS WARM INTO THE 60S. TONIGHT...
THE CENTER OF THE SURFACE HIGH REMAINS JUST TO OUR NORTH WITH NORTH
CENTRAL ALABAMA ON THE SOUTHERN EDGE OF THE BEST RADIATIONAL COOLING
SETUP. COLD ADVECTION WILL CONTINUE WITH 850MB REMAINING AROUND 20-
25KTS...BUT WINDS SHOULD DECOUPLE AT THE SURFACE. TEMPERATURES WILL
FALL INTO THE LOW TO MID 30S FOR MUCH OF THE AREA.

THERE IS A GOOD CHANCE LOCATIONS IN THE NORTHERN TIER OF COUNTIES
WILL COOL TO OR JUST BELOW 32 DEGREES...ESPECIALLY SHELTERED
LOCATIONS. WILL ISSUE A FREEZE WARNING FOR THOSE COUNTIES. FURTHER
SOUTH...AREAS OF FROST ARE POSSIBLE AS TEMPERATURES COOL TO NEAR OR
BELOW 34 DEGREES AND WILL ISSUE A FROST ADVISORY FOR THE NORTHERN
HALF OF THE AREA. FURTHER SOUTH...SHELTERED LOCATIONS COULD DROP
BELOW 36 DEGREES FOR A COUPLE HOURS RESULTING IN LIGHT PATCHY
FROST...AND A MENTION IN THE GRIDS IS SUFFICIENT TO COVER THAT
POSSIBILITY.

14

SATURDAY THROUGH THURSDAY...

SURFACE HIGH PRESSURE WILL BE IN PLACE ACROSS THE REGION ON
SATURDAY  WITH SUNNY SKIES AND A MILD AFTERNOON. TEMPERATURES
WILL FALL QUICKLY DURING THE EVENING HOURS WITH A DRY AIRMASS AND
LIGHT WINDS COMBINING TO PRODUCE NEARLY IDEAL CONDITIONS FOR
RADIATIONAL COOLING. FROST MAY BE WIDESPREAD ESPECIALLY ACROSS THE
NORTH ON SUNDAY MORNING WITH A ISOLATED SPOTS BELOW FREEZING.

HIGH PRESSURE WILL MOVE EASTWARD ON SUNDAY AND A TRANSITION TO
SOUTHERLY FLOW WILL BEGIN AS SURFACE PRESSURE FALLS OCCUR ACROSS
THE CENTRAL CONUS IN RESPONSE TO BROAD UPPER-LEVEL HEIGHT FALLS.
THE EASTERN EXTENT OF STRONGER SOUTHWESTERLY MID-LEVEL WARM
ADVECTION COULD LEAD TO SHOWERS CLIPPING THE NORTHWEST COUNTIES ON
MONDAY INTO MONDAY NIGHT.

MODELS AGREE THAT A STRONG TROUGH WILL TAKE SHAPE BY ACROSS THE
PLAINS ON TUESDAY INTO WEDNESDAY...BUT THERE IS SIGNIFICANT
DISAGREEMENT REGARDING THE AMPLIFICATION AND PROGRESSION OF THIS
SYSTEM. BOTH THE GFS AND ECMWF HAVE TRENDED TOWARD A SLOWER
SOLUTION...BUT THE EXTREMELY AMPLIFIED/SLOW GFS SOLUTION LOOKS
PARTICULARLY ANOMALOUS AND SHOULD PROBABLY BE DISCARDED. THIS
FORECAST IS LARGELY BASED ON THE FASTER TIMING OF THE ECMWF WITH
THE  BRUNT OF THE RAINFALL AND POSSIBLE THUNDERSTORM ACTIVITY
OCCURRING ON WEDNESDAY INTO WEDNESDAY NIGHT. CONFIDENCE IN TIMING
AND SEVERE PARAMETERS IS TOO LOW TO MENTION SEVERE STORMS IN THE
HWO...BUT THE AGGRESSIVE MOISTURE ADVECTION AS DEPICTED BY THE
ECMWF...SUGGESTS THAT INSTABILITY WOULD BE SUFFICIENT FOR AT LEAST
A LOW-END DAMAGING WIND AND TORNADO THREAT ON WEDNESDAY. IF MODELS
SHIFT BACK TOWARD MORE OF AN OPEN WAVE/PROGRESSIVE TROUGH...AN
ELEVATED SEVERE THREAT WOULD BECOME MORE LIKELY.

87/GRANTHAM

&&

.AVIATION...
06Z TAF DISCUSSION.

THE SURFACE WINDS FINALLY SHIFTED AT KTOI AT 2Z AND THE DRY AIR IS
NOW FILTERING INTO THE AREA. THERE WAS A BRIEF MOMENT OF IFR BUT
THAT HAS SINCE ENDED AND WINDS SHOULD STAY BETWEEN 3 AND 6 KTS FOR
THE NIGHT. IF THE WINDS DIE DOWN FOR MORE THAN AN HOUR THERE IS A
POSSIBILITY OF A BRIEF DROP IN VIS BUT POSSIBILITY IS TOO LOW TO
INCLUDE IN THE TAFS FOR NOW. WINDY FROM THE NORTH AFTER 15Z
BETWEEN 10 AT 12KT WITH SOME GUSTS UP TO 18KT THEN WINDS CALM BACK
DOWN AFTER 00Z.

16

&&

.FIRE WEATHER...

COOLER AND DRIER CONDITIONS WILL CONTINUE INTO THE WEEKEND. RAIN
CHANCES WILL RETURN MIDWEEK AHEAD OF OUR NEXT SYSTEM. RELATIVE
HUMIDITY VALUES ARE NOT EXPECTED TO REACH CRITICAL THRESHOLDS
THROUGH THE FORECAST.

87

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  32  59  31  60 /   0   0   0   0   0
ANNISTON    61  35  61  33  61 /   0   0   0   0   0
BIRMINGHAM  62  37  62  35  62 /   0   0   0   0   0
TUSCALOOSA  64  37  65  36  64 /   0   0   0   0   0
CALERA      63  37  62  36  63 /   0   0   0   0   0
AUBURN      64  38  60  36  62 /   0   0   0   0   0
MONTGOMERY  66  39  65  36  65 /   0   0   0   0   0
TROY        66  39  64  35  65 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CST SATURDAY FOR
CALHOUN-CLAY-CLEBURNE-FAYETTE-JEFFERSON-LAMAR-PICKENS-RANDOLPH-
SHELBY-ST. CLAIR-TALLADEGA-TUSCALOOSA-WALKER.

FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM CST SATURDAY FOR
BLOUNT-CHEROKEE-ETOWAH-MARION-WINSTON.

&&
Hazardous weather outlook, Nov 12, 9:11 AM CST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 AM CST THU NOV 12 2015

ALZ011>015-017>050-131815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
911 AM CST THU NOV 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TEMPERATURES BELOW FREEZING ARE POSSIBLE SATURDAY AND SUNDAY
MORNINGS...FOR UP TO 2 TO 3 HOURS...IN THE TYPICALLY COOLER
LOCATIONS AND VALLEYS ACROSS NORTH CENTRAL ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:41 AM CSTFrost AdvisoryBMXCalhoun, Clay, Cleburne, Fayette, Jefferson, Lamar and 7 more27 hr
Nov 13, 2:45 PM CSTFire Weather WatchBMXCalhoun, Chambers, Cherokee, Clay, Cleburne, Coosa and 7 more20 hr

Nearby

Freeze Warnings in Alabama, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.